One- and two-hump solutions of a singularly perturbed cubic nonlinear Schrödinger equation. (English) Zbl 1478.35190

Summary: The paper considers the existence of one- or two-hump solutions of a singularly perturbed nonlinear Schrödinger (NLS) equation, which is the standard NLS equation with a third order perturbation. In particular, this equation appears in the field of nonlinear optics, where it is used to describe pulses in optical fibers near a zero dispersion wavelength. It has been shown formally and numerically that the perturbed NLS equation has one- or multi-hump solutions with small oscillations at infinity, called generalized one- or multi-hump solutions. The main purpose of the paper is to provide the first rigorous proof of the existence of generalized one- or two-hump solutions of the singularly perturbed NLS equation. The several invariant properties of the equation, i.e., the translational invariance, the gauge invariance and the reversibility property, are essential to obtain enough free constants to prove the existence. The ideas and methods presented here may be applicable to show existence of generalized \(2^k\)-hump solutions of the equation.


35Q55 NLS equations (nonlinear Schrödinger equations)
78A60 Lasers, masers, optical bistability, nonlinear optics
35B25 Singular perturbations in context of PDEs
35A01 Existence problems for PDEs: global existence, local existence, non-existence
Full Text: DOI


[1] Agrawal, G. P., Nonlinear Fiber Optics (1989), Academic Press: Academic Press San Diego
[2] Akylas, T. R.; Kung, T. J., On nonlinear wave envelopes of permanent form near a caustic, J. Fluid Mech., 214, 489-502 (1990)
[3] Amick, C. J.; Kirchgässner, K., Solitary water-waves in the presence of surface tension, Arch. Ration. Mech. Anal., 105, 1-49 (1989) · Zbl 0666.76046
[4] Amick, C. J.; Mcleod, J. B., A singular perturbation problem in water-waves, Stab. Appl. Anal. Contin. Media, 1, 127-148 (1991)
[5] Bona, J. L.; Dougalis, V. A.; Mitsotakis, D. E., Numerical solution of Boussinesq systems of KdV-KdV type: II. Evolution of radiating solitary waves, Nonlinearity, 21, 2825-2848 (2008) · Zbl 1158.35411
[6] Boyd, J. P., Numerical computations of a nearly singular nonlinear equation: weakly non-local states of solitons for the fifth-order Korteweg-de Vries equation, J. Comput. Phys., 124, 55-70 (1996) · Zbl 0849.65080
[7] Calvo, D. C.; Akylas, T. R., On the formation of bound states by interacting nonlocal solitary waves, Physica D, 101, 270-288 (1997) · Zbl 0899.76090
[8] Choi, J. W.; Lee, D. S.; Oh, S. H.; Sun, S. M.; Whang, S. I., Multi-hump solutions of some singularly-perturbed equations of KdV type, Discrete Contin. Dyn. Syst., 34, 5181-5209 (2014) · Zbl 1309.34111
[9] Deng, S., Generalized multi-hump wave solutions of KdV-KdV system of Boussinesq equations, Discrete Contin. Dyn. Syst., 39, 3671-3716 (2019) · Zbl 1419.34142
[10] Deng, S.; Sun, S. M., Three-dimensional gravity-capillary waves on water – small surface tension case, Physica D, 238, 1735-1751 (2009) · Zbl 1181.37022
[11] Deng, S.; Sun, S. M., Multi-hump solutions with small oscillations at infinity for stationary Swift-Hohenberg equation, Nonlinearity, 30, 765-809 (2017) · Zbl 1368.34058
[12] Deng, S.; Sun, S. M., Exact two-dimensional multi-hump waves on water of finite depth with small surface tension, Arch. Ration. Mech. Anal., 236, 451-503 (2020) · Zbl 1431.76035
[13] Deng, S.; Sun, S. M., The existence of three-dimensional multi-hump gravity-capillary surface waves on water of finite depth, SIAM J. Math. Anal., 53, 2134-2205 (2021) · Zbl 1465.76015
[14] Fibich, G., The Nonlinear Schrödinger Equation - Singular Solutions and Optical Collapse (2015), Springer: Springer New York · Zbl 1351.35001
[15] Grimshaw, R., Weakly nonlocal solitary waves in a singularly perturbed nonlinear Schrödinger equation, Stud. Appl. Math., 94, 257-270 (1995) · Zbl 0826.35117
[16] Hasegawa, A.; Kodama, Y., Solitons in Optical Communications (1995), Clarendon Press: Clarendon Press Oxford · Zbl 0840.35092
[17] Hunter, J. K.; Scheurle, J., Existence of perturbed solitary wave solutions to a model equation for water waves, Physica D, 32, 253-268 (1988) · Zbl 0694.35204
[18] Klauder, M.; Laedke, E. W.; Spatschek, K. H.; Turitsyn, S. K., Pulse propagation in optical fibers near the zero dispersion point, Phys. Rev. E, 47, R3844-R3847 (1993)
[19] Oikawa, M., Effect of the third-order dispersion on the nonlinear Schrödinger equation, J. Phys. Soc. Jpn., 62, 2324-2333 (1993)
[20] Pal, D.; Ali, Sk. G.; Talukdar, B., Embedded solitons in the third-order nonlinear Schrödinger equation, Phys. Scr., 77, Article 065401 pp. (2008) · Zbl 1147.35358
[21] Sulem, C.; Sulem, P.-L., The Nonlinear Schrödinger Equation - Self-Focusing and Wave Collapse (1999), Springer: Springer New York · Zbl 0928.35157
[22] Sun, S. M.; Shen, M. C., Exponentially small estimate for a generalized solitary wave solution to the perturbed K-dV equation, Nonlinear Anal., 23, 545-564 (1994) · Zbl 0811.35132
[23] Wai, P. K.A.; Chen, H. H.; Lee, Y. C., Radiations by “solitons” at the zero group-dispersion wavelength of single-mode optical fibers, Phys. Rev. A, 41, 426-439 (1990)
[24] Walter, W., Gewöhnliche Differentialgleichungen (1972), Springer: Springer New York · Zbl 0247.34001
[25] Whitham, G. B., Linear and Nonlinear Waves (1974), Wiley-Interscience: Wiley-Interscience New York · Zbl 0373.76001
[26] Yang, J.; Akylas, T. R., Continuous families of embedded solitons in the third order nonlinear Schrödinger equation, Stud. Appl. Math., 111, 359-375 (2003) · Zbl 1141.35460
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.